What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 5, 3:46 PM EST, 2 hours 27 minutes earlier.
Area forecast discussion, Sep 5, 3:46 PM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
446 PM EDT Fri Sep 5 2025
.SYNOPSIS...
A late summer severe weather threat transpires late today ahead
of a cold front. Active weather remains for the start of the
weekend. High pressure returns Sunday into next week.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 444 PM Friday...
A few cells are already starting to pop up across eastern KY and
southern Ohio along a 2500 J/Kg CAPE boundary. It appears that
scattered cells will continue to manifest and move through the
area from SW to NE this afternoon. The main event will be later
this evening into tonight (7 PM to 10 PM) with the front moving
though the area forcing a messy line of convection through the
area. This activity will continue into the overnight hours as
the front slowly progresses eastward. Any cells this afternoon
and evening could become strong to severe rather quickly given
the instability of the atmosphere. Damaging winds and hail will
be the main concerns, but a chance for a tornado exists for any
cells that move into clear air and tap into 40-50kts of
effective shear.
As of 140 PM Friday...
A cold front crosses slowly east tonight. Meanwhile ahead of
the front, the environment becomes dynamically unstable with
deep shear values from 40 to 60 knots, Helicities exceeding 200
m2/s2, SBCAPE exceeding 2000 J/kg, and PWATs around reaching 2
inches. Guidance shows better moisture than previous days with
theta-e reaching 346K ahead of the front. These ingredients
could sustain strong updrafts and organized convection this
evening and part of tonight. Latest CAMs show discrete
supercells developing east and west of the OH River late this
afternoon and evening, followed by a convective line later this
evening. Similar convection will continue tonight as the front
moves slowly east, spreading at least showers through Saturday
morning. The area remains highlighted under a Slight Risk for
severe thunderstorms by SPC through tonight. Some storms could
be strong to severe with damaging winds and hail being the main
threat. An isolated tornado can not be ruled out through this
evening. Added severe wording to the forecast/grids.
Precipitation will gradually taper off from west to east tonight,
with the cold front stalling east, along the Appalachians by
Saturday morning. Post rain dense fog and low stratus will likely
develop to obstruct visibility overnight into Saturday morning.
By Saturday, an upper level trough/low pressure will bring vorticity
maxima across the area, providing adequate forcing to sustain
additional showers mainly during the afternoon hours. However,
limited moisture may suppress stronger storms to develop across the
west.
Hot temperatures are expected this afternoon in the upper 80s or
lower 90s across the lowlands. A mild night is anticipated with
dewpoints in the mid 60s. Highs on Saturday will be considerably
lower than todays. Highs will struggle to reach the lower 70s
across the lowlands, and the mid 60s northeast mountains.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 140 PM Friday...
Broad surface high pressure builds from the Mid-west, southeast into
the OH Valley and WV behind the front to provide a long period of
dry weather starting Saturday night through the end of next week.
Cool nights are anticipated under mostly clear skies and calm flow.
Lows will drop below normal levels, into the lower 50s across the
lowlands, ranging into the mid 40s northeast mountains every night
from Saturday through Monday night. Sunday night will be the coldest
with temperatures dropping into the mid to upper 30s across the
higher elevations of our northeast mountains.
Highs on Sunday and Monday will remain below normal, generally in
the 70s.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 140 PM Friday...
Strong surface high pressure will continue to keep weather
conditions dry through most of next week. A cold front is
progged to sink south from the Great Lakes on Thursday, but
models differ in their solutions, bringing a dry cold front.
Believe it is too early to assess the evolution of this new cold
front. So, accepted a dry solution from general guidance for
now.
Temperatures will moderate some to near normal under mostly sunny
skies through most part of next week.
&&
.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
As of 140 PM Friday...
VFR conditions will prevail under hazy skies through at least
00Z. A cold front will slowly cross east tonight, spreading
showers and thunderstorms. Some storms could be strong to severe
this evening and part of tonight mainly across western WV, SE OH
and NE KY. Timed IFR conditions under heavy rain and low stratus
using PROB groups at most sites using the latest CAMs solutions.
Expect heavier thunderstorms at CRW, HTS and PKB roughly from
01Z through 05Z tonight, and from 03Z through 07Z across eastern
terminals. Periods of IFR under post dense fog will likely
develop overnight.
IFR low stratus may improve to MVFR/VFR across the lowland
terminals by 15-16Z, and long the higher elevations during the
later afternoon hours.
Gusty southwesterly flow this afternoon will become light and
variable tonight. Strong to damaging gusty winds will be
possible with severe thunderstorms this evening.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...
FORECAST CONFIDENCE: Medium to High.
ALTERNATE SCENARIOS: Timing, location, and intensity of fog/low
stratus and showers/storms could vary from the forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 21 22 23 00 01 02 03 04 05 06 07 08
EDT 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H M
PKB CONSISTENCY H H H H H H H H H H L L
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z SATURDAY...
IFR possible in fog and stratus early Sunday morning, at least
in and near the mountains.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...ARJ
NEAR TERM...ARJ/LTC
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...ARJ
In the hours before
Special weather statement, Sep 5, 3:31 PM EST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Charleston WV
431 PM EDT Fri Sep 5 2025
KYZ101-OHZ087-052100-
Greenup KY-Lawrence OH-
431 PM EDT Fri Sep 5 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL GREENUP AND CENTRAL
LAWRENCE COUNTIES THROUGH 500 PM EDT...
At 431 PM EDT, Doppler radar was tracking a strong thunderstorm near
Greenbo Lake, or 11 miles west of Ironton, moving northeast at 35
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ironton, Coal Grove, Lake Vesuvius, Greenup, Load, Greenbo Lake,
Franklin Furnace, Flatwoods, Russell, Vernon, Raceland, Worthington,
Wurtland, Bellefonte, Aid, Hanging Rock, Warnock, Grays Branch, and
Pedro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Charleston West Virginia.
&&
LAT...LON 3866 8286 3860 8285 3857 8282 3860 8274
3865 8277 3868 8276 3868 8271 3874 8270
3879 8258 3854 8243 3850 8266 3850 8267
3849 8269 3844 8296 3858 8304
TIME...MOT...LOC 2031Z 245DEG 29KT 3854 8288
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
FMKSpecial weather statement, Sep 5, 5:04 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Charleston WV
604 PM EDT Fri Sep 5 2025
KYZ105-WVZ005-052230-
Lawrence KY-Wayne WV-
604 PM EDT Fri Sep 5 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN LAWRENCE AND
SOUTHWESTERN WAYNE COUNTIES THROUGH 630 PM EDT...
At 603 PM EDT, Doppler radar was tracking a strong thunderstorm over
Winifred, or near Blaine, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Louisa, Blaine, Fort Gay, Ulysses, Martha, Charley, Gallup, Crum,
Clifford, and Glenhayes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Charleston West Virginia.
&&
LAT...LON 3818 8251 3790 8239 3789 8243 3791 8246
3790 8247 3792 8248 3793 8250 3795 8250
3796 8254 3795 8258 3792 8260 3789 8260
3788 8262 3789 8267 3797 8283 3800 8294
3800 8296 3797 8298 3797 8299 3801 8300
TIME...MOT...LOC 2203Z 254DEG 28KT 3794 8286
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
FMKSpecial weather statement, Sep 5, 5:27 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Charleston WV
627 PM EDT Fri Sep 5 2025
KYZ105-WVZ005-024-052300-
Lawrence KY-Mingo WV-Wayne WV-
627 PM EDT Fri Sep 5 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LAWRENCE...
NORTHWESTERN MINGO AND SOUTHERN WAYNE COUNTIES THROUGH 700 PM EDT...
At 627 PM EDT, Doppler radar was tracking a strong thunderstorm over
Chestnut, or 8 miles northwest of Inez, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Kiahsville, Dunlow, Ulysses, Charley, Hode, Gallup, Wilsondale, Crum,
Clifford, Glenhayes, and Breeden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Charleston West Virginia.
&&
LAT...LON 3814 8232 3798 8226 3795 8230 3796 8225
3787 8222 3785 8242 3788 8242 3791 8247
3790 8247 3792 8248 3793 8250 3795 8250
3796 8253 3795 8258 3792 8260 3789 8260
3788 8261 3789 8267 3795 8279 3799 8280
TIME...MOT...LOC 2227Z 254DEG 29KT 3792 8268
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
FMKSpecial weather statement, Sep 5, 5:42 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Charleston WV
642 PM EDT Fri Sep 5 2025
OHZ085-WVZ008>010-017-019-052315-
Meigs OH-Jackson WV-Wirt WV-Ritchie WV-Wood WV-Pleasants WV-
642 PM EDT Fri Sep 5 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MEIGS...
SOUTHWESTERN PLEASANTS...WEST CENTRAL RITCHIE...NORTHWESTERN WIRT...
NORTH CENTRAL JACKSON AND WOOD COUNTIES THROUGH 715 PM EDT...
At 642 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lubeck, or 8 miles northeast of Forked Run State Park, moving
northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Parkersburg, Belpre, Forked Run State Park, Belmont, Washington,
Mineralwells, Lubeck, North Hills, Willow Island, Belleville,
Reedsville, Walker, Nutter Farm, Petroleum, Schultz, Waverly,
Freeport, Blennerhassett, Davisville, and Greencastle.
This includes the following highways...
Interstate 77 in West Virginia between mile markers 160 and 181.
Route 50 in West Virginia between mile markers 2 and 28.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Charleston West Virginia.
&&
LAT...LON 3916 8115 3902 8175 3917 8184 3918 8181
3918 8176 3919 8174 3922 8172 3923 8169
3924 8169 3928 8160 3927 8157 3929 8156
3936 8140 3934 8138 3934 8135 3938 8127
TIME...MOT...LOC 2242Z 246DEG 32KT 3915 8164
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
FMK